Illinois, 2008

Strong Wind in Illinois, May 11, 2008

May 11, 2008 · NWS PAH · 19 events in 19 counties and zones

A strong low pressure system tracked east-northeast across central Illinois during the morning. Strong west winds developed in the wake of a strong cold front that raced eastward across the Lower Ohio and Mid Mississippi Valleys.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong low pressure system tracked east-northeast across central Illinois during the morning. Strong west winds developed in the wake of a strong cold front that raced eastward across the Lower Ohio and Mid Mississippi Valleys. Peak wind gusts were generally around 50 mph. Many counties reported that trees fell, mainly the weakest trees. Numerous trees were down in Mount Vernon. In Benton, a 16-inch diameter maple tree broke about 25 feet above the ground and demolished an adjacent wooden fence. Numerous trees were down in the Franklin County town of West City, causing power outages and starting some wires burning. Other downed trees were reported in Wayne, Edwards, and Wabash Counties. Sporadic power outages occurred due to downed power lines and trees. In Saline County, a tree fell on a moving car on Illinois 34 between Galatia and Thompsonville. The car was destroyed, but nobody was injured. In Williamson County, a road crew spent 12 hours removing trees from roadways. City workers in Marion spent 9 hours clearing trees from streets. Numerous tree limbs were blown down in Union County, knocking out power to the Cobden area. Several trees were down in Carbondale, knocking out power to 147 households in the city. The ferry across the Ohio River from Cave-In-Rock, IL to Crittenden County, KY was shut down because of the winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 11, 1:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 11, 1:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
230 AM CDT SUN MAY 11 2008

.DISCUSSION...
H5 LOW HAS CLOSED OFF OVER NE MISSOURI. SFC LOW WAS SEEN JUST WEST
OF KUIN IL. DRY SLOT HAS WORKED ACROSS MOST OF THE FA...WITH
CONVECTION LINGERING UP ALONG I-64 AND ACROSS THE PENNYRILE REGION.
EXPECT WINDY CONDITIONS TO DEVELOP TODAY...WITH A CHANCE OF SHOWERS
MOST AREAS TODAY. BEST CHANCE EVV TRI-STATE TO LITTLE CHANCE TOWARD
THE MO BOOTHEEL. WILL CARRY A WIND ADVISORY FOR TODAY WITH GOOD
VERTICAL MIXING EXPECTED WITHIN THE TIGHT PRESSURE GRADIENT IN THE
WAKE OF THE DEPARTING LOW. ANY LINGERING CHANCE OF SHOWERS ACROSS
OUR EASTERN MOST COUNTIES SHOULD BE DONE WITH BY 03Z. FOR MAX
TEMPS TODAY...SHAVED A DEGREE OR TWO OFF GUIDANCE...MAINLY NORTH
1/2 WHERE CAA AND CLOUDS WILL BE MORE PROMINENT. ACROSS OUR SOUTHERN
COUNTIES...WE MAY ACHIEVE GUIDANCE VALUES IF MAY SUN WORKS THROUGH
SOME BREAKS IN THE CLOUDS.

TONIGHT THROUGH MONDAY NIGHT SHOULD BE QUIET WX WISE WITH RIDGING AT
THE SFC AND ALOFT MOVG ACROSS THE REGION. NEXT CHANCE OF CONVECTION
WILL BE TUE AFTN THROUGH WED AS THE NEXT FRONTAL SYSTEM AFFECTS
THE REGION. THE CHANCE WILL GRADUALLY GET SHUNTED A TAD TO THE
SOUTH AND EAST WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...WITH JUST
SHOWERS EXPECTED. AFTER A LINGERING SLIGHT CHANCE FRIDAY...SHOULD
BE DRY OVER THE WEEKEND. NO CHANGES WERE MADE TO THE LONG TERM PART
OF THE FORECAST.

&&

.AVIATION...
A PRIMARY AVIATION FACTOR WILL BE LOW LEVEL WINDS THIS SUNDAY
MORNING...DIMINISHING LATE THIS AFTERNOON. WEST TO NORTHWEST
WINDS ARE EXPECTED TO GUST ABOVE 30 KNOTS TODAY...DECREASING
CONSIDERABLY TOWARD 00Z WITH WINDS BELOW 10 KNOTS BY 02-04Z THIS
EVENING. IFR CEILINGS ARE FORECASTS THROUGH 18-20Z FOR KCGI AND
KPAH AND THROUGH THE TAF PERIOD FOR KEVV AND KOWB. SOME WRAP
AROUND SHOWERS COULD IMPACT KEVV AND KOWB AS WELL JUST ABOUT
ANYTIME TODAY...WITH CHANCES DECREASING OR ENDING BY THIS EVENING.
MVFR CEILINGS ARE FORECAST WITH ANY SHOWER ACTIVITY. VFR
CONDITIONS SHOULD DEVELOP OVER ALL THE REGION BY THIS EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, May 11, 3:34 AM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
434 AM CDT SUN MAY 11 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
434 AM CDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 7 PM FOR THE ENTIRE FOUR
STATE AREA. WEST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL
BE LIKELY TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 strong wind. Local standard time, as filed.

Strong Wind, Edwards

When
May 11, 4:00 AM CST to 3:00 PM CST
Where
Edwards forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
May 11, 4:00 AM CST to 3:00 PM CST
Where
Jefferson forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
May 11, 4:00 AM CST to 3:00 PM CST
Where
Perry forecast zone
Measured
44 kt (51 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
May 11, 4:00 AM CST to 3:00 PM CST
Where
Wabash forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
May 11, 4:00 AM CST to 3:00 PM CST
Where
Wayne forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Strong Wind, White

When
May 11, 4:00 AM CST to 3:00 PM CST
Where
White forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
May 11, 5:00 AM CST to 3:00 PM CST
Where
Jackson forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
May 11, 5:00 AM CST to 3:00 PM CST
Where
Pulaski forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
May 11, 5:00 AM CST to 3:00 PM CST
Where
Saline forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$15,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Union

When
May 11, 5:00 AM CST to 3:00 PM CST
Where
Union forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
May 11, 6:00 AM CST to 3:00 PM CST
Where
Franklin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$18,000
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
May 11, 6:00 AM CST to 3:00 PM CST
Where
Hamilton forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
May 11, 6:00 AM CST to 3:00 PM CST
Where
Pope forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
May 11, 6:00 AM CST to 3:00 PM CST
Where
Williamson forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
May 11, 7:00 AM CST to 3:00 PM CST
Where
Gallatin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
May 11, 7:00 AM CST to 3:00 PM CST
Where
Hardin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
May 11, 7:00 AM CST to 3:00 PM CST
Where
Johnson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Alexander

When
May 11, 10:00 AM CST to 2:00 PM CST
Where
Alexander forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
May 11, 10:00 AM CST to 3:00 PM CST
Where
Massac forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93478, 93484, 93487, 93493, 93494, 93495, 93483, 93489, 93490, 93492, 93479, 93481, 93488, 93496, 93480, 93482, 93485, 93476, 93486.